Kentucky, 2014

Flood in Kentucky, September 8, 2014

September 8, 2014 · NWS JKL · 1 event in 1 county or zone

An isolated occurrence of flooding was reported in Perry county on September 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated occurrence of flooding was reported in Perry county on September 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 8, 3:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 8, 3:05 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EDT MON SEP 8 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 405 PM EDT MON SEP 8 2014

IN GENERAL MORNING MODELS RUNS ARE SHOWING DECENT AGREEMENT. MID
LEVEL SHORT WAVE IS CURRENTLY PUSHING NORTHEAST OUT OF OUR AREA AND
INTO THE UPPER OHIO VALLEY. MOST CONVECTIVE ACTIVITY HAS BEEN IN THE
SOUTHEAST WHERE THERE HAS BEEN LESS CLOUD COVER...AMPLE SFC HEATING
FOR DIURNAL INSTABILITY. WHILE EFFECTS OF SHORT WAVE ON OUR AREA HAS
BEEN LIMITED...SFC MOISTURE/DEW POINTS HAS RISEN CONSIDERABLY AS A
RESULT. THIS WILL ALLOW FOR THE REDEVELOPMENT OF FOG TONIGHT. HOWEVER
EXPECTATIONS ARE THAT OVERNIGHT LOWS WILL NOT BE AS COOL AS THIS
MORNINGS. SO FOG MAY NOT BE QUITE AS DENSE AS THIS MORNING. JUST THE
SAME DID PASS ON CONCERNS TO INCOMING SHIFT. OTHERWISE...WEATHER WILL
BE DRIVEN BY BROAD ZONAL FLOW WITH LITTLE IF ANY ACTIVE WEATHER
THROUGH THE SHORT TERM. TEMPERATURES WILL BE ABOVE NORMS AS WELL.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 405 PM EDT MON SEP 8 2014

MAJOR PATTERN CHANGE WILL OCCUR AT THE BEGINNING OF THE
PERIOD...WITH A TRANSITION TO FALL LIKE WEATHER. CONTINUES TO BE
GOOD MODEL AGREEMENT ON A POTENT COLD FRONT MOVING ACROSS THE AREA
ON THURSDAY. BEST DYNAMICS WILL REMAIN WELL TO THE NORTH OF THE
AREA...AND FRONT WILL BECOME SHEARED AS SURFACE LOW MOVES INTO
QUEBEC ON THURSDAY. WITH A MORE WEST-EAST ORIENTATION TO THE FRONT
AND PWS FORECAST IN EXCESS OF 2 INCHES ON THURSDAY...AROUND THE 99TH
PERCENTILE...WILL NEED TO CONTINUE TO MONITOR THE SITUATION FOR
HEAVY RAINS. HEAVY RAIN LOOKS TO BE A GREATER THREAT THAN SEVERE
WEATHER AT THIS TIME. THE FRONT WILL USHER IN MUCH COOLER AND DRIER
AIR FOR THE UPCOMING WEEKEND. REINFORCING SURGES OF COOL AIR WILL
OCCUR THIS WEEKEND AND AGAIN NEXT WEEK...AND THERE WILL BE SHOWER
CHANCES FOR AT LEAST PARTS OF THE AREA WITH THESE. AFTER THE COLD
FRONTAL PASSAGE ON THURSDAY TEMPERATURES WILL AVERAGE BELOW NORMAL
INTO NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 259 PM EDT MON SEP 8 2014

PESKY LOW STRATUS AND FOG FINALLY LIFTED BY MID DAY. STILL SEEING
SOME INTERMITTENT MVFR CIGS AT A FEW PLACES BUT DAYTIME HEATING
SHOULD CONTINUE TO WORK ITS MAGIC LIFTING BASES JUST A BIT MORE
THROUGH THE AFTERNOON. RADAR DOES SHOW SOME SHOWER ACTIVITY KICKING
OFF. BUT DEVELOPMENT HAS BEEN SLOW. HIGH RES MODELS SUGGEST THAT A
CLUSTER OF STORMS MAY DEVELOP AND MOVE NORTHWARD OUT OF TN LATE THIS
AFTERNOON...AFFECTING MAINLY OUR SOUTHWESTERN TERMINALS. WILL WATCH
CLOSELY BUT CURRENT THINKING IS THAT ACTIVITY WILL GENERALLY LEAN
TOWARDS BEING MORE ISOLD OVER THOSE AREAS AND MORE SCATTERED IN
NATURE OVER OUR FAR SOUTH AND EAST. EXPECT FOG TO REDEVELOP ACROSS
THE AREA AGAIN TONIGHT...BUT NOT QUITE AS WIDESPREAD AND DENSE AS
THIS MORNING. WINDS WILL BE LIGHT THROUGH THE FORECAST PERIOD...
GENERALLY FROM THE WEST SOUTHWEST DURING DAYLIGHT HOURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM...SBH
AVIATION...RAY
Hazardous weather outlook, Sep 8, 2:50 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON SEP 8 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
350 PM EDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON...MAINLY ACROSS FAR
SOUTHEAST KENTUCKY CLOSE TO THE WEST VIRGINIA...VIRGINIA...AND
TENNESSEE BORDERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS FROM LATE WEDNESDAY AFTERNOON
THROUGH EARLY THURSDAY EVENING AS A POTENT COLD FRONT MOVES THROUGH
THE REGION.

LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORMS ON THURSDAY...
ESPECIALLY SHOULD ANY THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME
LOCATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF/RAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
September 8, 5:30 PM EST to 8:30 PM EST
Where
Perry County, 1.3 mi WNW of Browns Fork to 1.82 mi WNW of Browns Fork
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.240, -83.250

Dispatch reported that ditches were backed up onto old Hwy 80, forcing the closure of the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534579.